Hail, Coleman
- When
- May 10, 2:36 PM CST
- Where
- Coleman County, 1.5 mi NNE of Whon
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.500, -99.310
The dryline resulted in the development of severe thunderstorms on May 10, while a cold front and a dryline interacting with an unstable atmosphere on May 11 resulted in severe storms. These storms produced several reports of large hail and damaging winds over a four day stretch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
The dryline resulted in the development of severe thunderstorms on May 10, while a cold front and a dryline interacting with an unstable atmosphere on May 11 resulted in severe storms. These storms produced several reports of large hail and damaging winds over a four day stretch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 10, 11:28 AM CST, 3 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service SAN ANGELO TX 1228 PM CDT TUE MAY 10 2016 .AVIATION... /18Z TAFS/ Low clouds and fog has dissipated for the moment, but all models are indicating at least scattered convection to develop across West Central Texas by mid afternoon. Best forecast right now would have the storms south and southeast of San Angelo, with the Sonora, Junction, and Brady terminals the most likely to be affected. Have included a VCTS and a CB group for those 3 locations for the afternoon and evening. Once the storms actually develop, may be able to pin down the timing a little bit better. && .PREV DISCUSSION... /issued 633 AM CDT TUE MAY 10 2016/ AVIATION... /12Z TAFS/ Look for moderately challenging flight conditions during the next 24 hours. Patchy fog this morning, has reduced the visibility at the Junction terminal to five satute miles; expect this fog to linger for a couple hours. Thunderstorms may develop today and tonight...mainly along and southeast of a line from Ozona, to San Angelo, to Coleman. Large hail and damaging winds are possible with some thunderstorms. PREV DISCUSSION... /issued 432 AM CDT TUE MAY 10 2016/ SHORT TERM... (Today and Tonight) .Possible Thunderstorms Southeast... Thunderstorms may develop across our southeastern counties today and tonight. Models continue to indicate the potential for thunderstorms...mainly along and southeast of a line from Ozona, to San Angelo, to Coleman. The HRRR begins development across our Northwest Hill Country counties around 2 pm CDT and then expends the development area northwest. The Storm prediction Center has much of this same area designated as either marginal or slight risk areas. But, models still don't indicate very good upper support. So, the main forcing will be thermodynamic. Given low confidence for exactly where and when any thunderstorms may develop, will continue only slight chance PoPs for the today and tonight periods. LONG TERM... (Wednesday through Monday) Wednesday afternoon, a dryline is expected to set up along the western edge of West Central Texas from Iraan to Sterling City to Sweetwater to Childress. Isolated thunderstorms are possible along/east of the dryline, but there is a better chance of storms Wednesday night, as an upper shortwave moves through the Central Plains and a cold front approaches the Big Country toward morning. The best potential for storms will be in the Big Country, where the best dynamics are in place. Day 3 SPC outlook has marginal/slight risk of storms for the I-20 and northward area. Still, a storm could become severe anywhere, if it develops, as the GFS model forecasts SB CAPES of 2000-4000 J/KG along and east of a Sonora...San Angelo...Abilene...Throckmorton line. Storm chances continue Thursday as a cold front moves through. Again a few severe thunderstorms possible, particularly south of the Big Country where GFS was indicating MUCAPES of 2000 to 3000 J/KG. Day 3 SPC outlook has a marginal risk of severe storms Thursday for all of West Central Texas. There is small lull in showers and thunderstorms Friday and Friday night, before thunderstorms chances return Saturday into Sunday. There are several shortwaves in zonal flow aloft along with possible dryline interaction Sunday/Sunday night. Instability is not a strong (CAPES were in the 1000-1500 J/KG) but can not rule out a severe storm. While a cold front brings more stable air Monday night and Tuesday, a few storms could develop, mainly in eastern sections where more moisture will be available. && .PRELIMINARY POINT TEMPS/POPS... Abilene 93 67 91 62 / 5 10 20 50 San Angelo 92 66 91 65 / 20 20 20 30 Junction 92 65 88 65 / 30 30 30 30 && .SJT Watches/Warnings/Advisories... None. && 07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 251 PM CDT TUE MAY 10 2016 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-112000- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 251 PM CDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERRSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS MUCH OF WEST CENTRAL TEXAS. SOME STORMS MAY BE SEVERE ALONG AND EAST OF BAIRD TO MERTZON TO OZONA LINE. THE MAIN HAZARDS WILL BE VERY LARGE HAIL...LARGER THAN GOLF BALL SIZE...DAMAGING WINDS AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF WEST CENTRAL TEXAS WEDNESDAY AND THURSDAY. A FEW STORMS MAY BE SEVERE ACROSS THE BIG COUNTRY WEDNESDAY AND WEDNESDAY NIGHT. THE MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. FOR THURSDAY...WHILE IT APPEARS THAT THE THREAT OF WIDESPREAD SEVERE WEATHER REMAINS RELATIVELY LOW...A FEW THUNDERSTORMS MAY STRENGTHEN TO SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
304 PM CDT TUE MAY 10 2016
TXZ139-140-154-155-102045-
COLEMAN TX-MCCULLOCH TX-BROWN TX-SAN SABA TX-
304 PM CDT TUE MAY 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROWN...SOUTHEASTERN
COLEMAN AND NORTHERN MCCULLOCH COUNTIES UNTIL 345 PM CDT...
AT 304 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WALDRIP...OR 18
MILES NORTH OF BRADY...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
WALDRIP AROUND 310 PM CDT.
ROCKWOOD AROUND 325 PM CDT.
TRICKHAM AROUND 345 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MILBURN...SHIELDS...US-
67 NEAR THE COLEMAN-
BROWN COUNTY LINE...WHON...INDIAN CREEK...FIFE AND US-
283 NEAR THE MCCULLOCH-COLEMAN COUNTY LINE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL TEXAS.
LAT...LON 3163 9878 3161 9878 3150 9897 3148 9899
3146 9899 3125 9934 3138 9960 3188 9931
3164 9877
TIME...MOT...LOC 2004Z 213DEG 20KT 3139 9941
DANIELSThe San Angelo radar (KSJT), 113 km away, was scanning. The volume nearest the first event began at 20:34 UTC.
40 hail, 10 thunderstorm wind, 3 flash flood. Local standard time, as filed.
The public reported quarter size hail 5 miles south-southwest of Zephyr on County Road 258.
A trained spotter reported quarter size hail in Early.
Quarter size hail in Winchell was reported through amateur radio at 410 pm and again at 420 pm.
The fire department reported half dollar size hail, 3 miles north-northeast of Winchell.
A CoCoRaHS observer reported half dollar size hail, 5 miles southeast of May.
Law Enforcement reported quarter size hail, 4 miles south of Eden.
The fire department reported quarter size hail lasted for 15 to 20 minutes, beginning around 445 pm, 3 miles east of May on Farm to Market Road 1689. Also, 40 to 50 mph winds were reported.
A trained spotter reported half dollar to hen egg size hail in Melvin. The large hail busted a windshield.
A trained spotter reported quarter size hail, 3 miles northwest of Doole.
A trained spotter reported quarter to ping pong ball size hail in Melvin.
A trained spotter reported quarter size hail, 3 miles northwest of Doole.
Golf ball size hail was reported through amateur radio along US Highway 67 on the Brown/Coleman County line.
A trained spotter reported quarter size hail along US Highway 190 about 5 miles southwest of Brady.
Law enforcement reported numerous trees blown down across Brady.
A NWS Employee reported quarter size hail in Christoval.
The public reported quarter size hail in Christoval.
A trained spotter reported mostly small hail covered the ground, with a few golf ball size hail stones.
This storm dumped lots of hail 3 miles north of Loyal Valley. Fire department reported the hail was 8 to 10 inches deep and lasted from 111 AM to 121 AM. There was one place the hail was about 1.5 feet deep. The hail was still on the ground at 9 AM.
The fire department reported damaging thunderstorm winds uprooted a pecan tree 70 feet tall, knocked down fencing and destroyed some outbuildings on the Premiere Ranch. The damage was about 3/4 of a mile wide.
A member of the public reported golf ball size in Hamlin.
The public reported numerous tree limbs blown down in Tuxedo.
A trained spotter reported a wind gust of 60 mph, 7 miles southwest of Stamford.
A storm chaser reported a semi truck flipped over on US Highway 83 due to strong straight line winds to be 80 mph or greater. The location was 3 miles northwest of Anson.
The fire department reported several utility poles snapped along County Road 295, east of U.S. Highway 277. The location is 6 miles south-southwest of Stamford.
A storm chaser reported a wind gust of 75 mph about 12 miles southwest of Albany.
A storm chaser reported quarter size hail in Moran.
A trained spotter reported half dollar to hen egg size hail falling along Texas State Highway 6, four miles north-northwest of Moran.
A trained spotter reported a wind gust of 60 mph, 4 miles north of Moran.
Quarter size hail was reported at the intersection of Interstate 20 and Farm to Market Road 604.
A trained spotter reported ping pong ball size hail, 8 miles east of Oplin.
The fire department reported baseball size hail, 3 miles north of Burkett.
A trained spotter reported half dollar size hail, 8 miles east-southeast of Oplin.
A storm chaser reported a wind gust of 60 mph about 7 miles northwest of Echo.
Law enforcement reported golf ball size hail in Cross Plains.
A trained spotter reported quarter to half dollar size hail in Novice.
A trained spotter reported dime to penny size hail.
The fire department reported water running over the road at State Highway 206 and County Road 182.
A storm chaser reported quarter size hail, 4 miles southwest of Abilene.
The public reported ping pong ball size hail at north 14th St and Willis St, in Abilene.
Law enforcement reported golf ball size hail in Clyde.
The public reported quarter size hail in Abilene.
The broadcast media reported golf ball size hail at the KRBC TV station.
A trained spotter reported quarter size hail, 3 miles east of Dyess AFB.
A trained spotter reported quarter size hail, 6 miles west-northwest of Potosi.
The public reported ping pong ball size hail in View.
Heavy rain caused flooded streets and intersections across Abilene.
Thunderstorms with very heavy rain flooded roads and some homes in Clyde.
The Hamlin Fire Department reported damaging thunderstorm winds broke a telephone pole, destroyed a carport and knocked down some tree limbs in Hamlin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635558, 635560, 635562, 635566, 635572, 635579, 635580, 635589, 635587, 635594, 635599, 635595, 635600, 635601, 635602, 635666, 635603, 635604, 635606, 635605, 635609, 635608, 635668, 635610, 635672, 635669, 635670, 635611, 635671, 635676, 635612, 635614, 635677, 635613, 635615, 635616, 635617, 635680, 635618, 635619, and more.